Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
CPskin

Minocycline (Solodyn) After Doxycycline Long-Term

Recommended Posts

Hello fellow skin warriors. I've been a long-time reader of the boards but only today took the steps to make my first post. I have a question and hoping your combined wisdom will help. A bit about me -- super long-time acne sufferer. For me the first treatments started in fifth grade. That was thirty years ago. Yep, I just turned 40 and the acne monster still haunts me.

Over the years I've done it all -- topical and oral treatments ranging from benzocycline, clindamycin, and Retin-A to your basic tetracyclines and eventually three rounds of Accutane. You read that right: three times. There's also been many steroid shots, blue light treatments, and one particularly archaic doctor who would burn my face with dry ice and acid. But that's a different story.

So for the past two years, I have been taking 100mg of doxycycline for treatment of moderate cystic acne primarily on my neck. For a few months my dermatologist had been telling me that this treatment would have to stop given the side-effects of long-term doxycycline use.Last month we tried Spirolactone, but it caused me to become quite exhausted. During my appointment yesterday, the derm started me on Solodyn/minocycline 115 mg once per day tablet. And I'm really afraid to make the change.

Doxy worked for me. Like really worked. Like changed my life and got rid of the overwhelming fear to look in the mirror every morning. It had its side effects -- hives, digestion stuff (you know what I mean), and joint pain. But the benefits far outweighed the detriments for me. So now I find myself without my trusted and beloved magic pill, and I'm consumed with anxiety. I've been on minocycline before, but it was years ago when I was just out of college.

What can you share with me? Is this Solodyn/minocycline going to work as well as the doxycycline? Will this transition from doxy to mino be a difficult one? Do you think I should brace myself for things getting worse before they get better? Will the headaches from mino be as bad as I remember?

Current regimen - was 100 mg doxy (now 115 mg solodyn), twice daily alphahydroxy wash, clindamycin lotion at night, duac creme on trouble areas as needed, tea tree oil on calm areas to stave away bacteria

Share this post


Link to post
Share on other sites

First of all stop with the antibiotics it will never cure, its making you worse by killing your gut flora, conventional docs are evil, what you need to do is find a functional medicine doctor so you can find the root cause to your problems, you need extensive lab work done stop guessing trust me, this is what they do

find one near you https://www.functionalmedicine.org/practitioner_search.aspx?id=117

Share this post


Link to post
Share on other sites

Jond - I have done extensive work over the years -- physical and emotional. I've watched that TED video before; it's all well and good and most likely right. I've cut out milk, reduced sugar intake, avoided carbs, tried high protein, gone vegetarian, taken zinc tablets, consumed the you-name-it-natural-vitamins, applied essential oils, taken apple cider vinegar (internally and externally), identified and responded to allergies, gone to therapy, and attended support groups. You try anything and everything over 30 years. Undoubtedly my skin disease is related to other health concerns in my body. Yet test after test has proven nothing else to worry about. Maybe I'll get to the bottom of the root causes someday soon and find the "cure." For now I accept the effects of antibiotics in exchange for the physical and emotional well-being that comes with skin free of painful cystic boils. I'm interested in others' experiences with minocycline after doxycyline regimen, the question posed in my original post.

Share this post


Link to post
Share on other sites

"Doxy worked for me. Like really worked. Like changed my life and got rid of the overwhelming fear to look in the mirror every morning."

I don't know if you ever check your boards here. This just brought me to tears because you expressed exactly how I felt/feel. Today is my first time on acne.org. I came desperate for answers because I believe my long term Minocycline (7 years) has caused a neurological disorder I developed four years ago. My doctors knew I was on Minocin and didn't question it, so I kept on taking my "magic pill" which for me had never caused any side effects...until now I research and find out it may be the reason I have a pacemaker, and fatigue so debilitating I practically live on the couch. It may be the reason 1/2 of my hair fell out two times; the reason my college educated book loving brain lost the ability to read for 3 years; the reason I had to leave my beloved career. The reason my life is passing me by while I lay in bed...

I know your post was years ago, and I don't know if you switched to the Minocycline or not. If by chance you're still on it please get off:)

 

Share this post


Link to post
Share on other sites

I would also caution against using Minocycline or any antibiotic as a long-term solution to acne.  I just came off of 6 months of 150mg/day Minocycline because I begin experiencing neurological symptoms (fatigue, problems focusing and concentrating, random skin numbness, speech problems due to partial loss of control of my tongue, sharp nerve pains in my chest and head, cold hands and feet, random shortness of breath when not exerting myself). 

My doctor ordered blood tests and determined that I was B12 deficient and was concerned that my symptoms could be early signs of anemia.  He concluded that the antibiotics were likely preventing the creation of intrinsic factor in my stomach, which in turn was limiting my ability to absorb B12.  B12 is critical to the production of red blood cells.which in turn are critical to regulating the health of your nervous system. 

After stopping Minocycline and going on B12 supplement injections and skin patches, my symptoms have mostly subsided.  However, from what I've read long term B12 deficiency can lead to pernicious anemia, which can cause permanent neurological damage and even death if left untreated.

I'm also a long time acne sufferer (it's been 34 years since I got my first pimple, and I've had maybe a three or four months worth of actually clear skin since then), so believe me when I say I understand the desire to keep using something that's finally working.  Minocycline was amazing for my skin, giving my my first full month of pimple free skin since I was 13.  However, it slowly became less effective over time.  Even so, it was still better than anything else I'd tried so I wanted desperately to stay on it.  But it wasn't worth risking my neurological health or life.  I'm back to looking for a safer alternative.

For those looking to use antibiotics as a long term fix for your skin, I'd recommend reading up on B12 deficiency and pernicious anemia so you fully understand the risks you're taking on.  Links below.

https://medium.com/@VitaSciences/25-medications-that-cause-vitamin-b12-deficiency-e3e3135d81e2

https://www.medicinenet.com/pernicious_anemia/article.htm

 

Share this post


Link to post
Share on other sites

Wow. You had a great doctor to link the B12 deficiency to the Minocycline! I've had severe B12 and Vitamin D deficiencies for years; now that I think about it only after I was on Minocycline. The B12 injections raise my levels, but they always fall again if I don't continue daily supplementation; same with vit D. I also get Iron infusions every six months due to anemia (not pernicious thank goodness!). My white blood cells were so low at one point I had to get a bone marrow biopsy. It was mostly normal, but showed I could have a disease in the process of forming. My hematologists (I've had 3!) never paid any mind to the Minocycline. Honestly, I was on it so long I never even suspected it could be the culprit, so I didn't research side effects. I did SO much research into what mystery illness I could have and never thought of the Minocycline! I'm so glad you're symptoms are subsiding! I hope they disappear completely! 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×